Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 25, 2004, 3:01 AM EDT for Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 3:01 AM EDT (07:01 UTC)
- Expired
- May 25, 2004, 6:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 250701 FFWRNK VAC185-251045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 301 AM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CONTINUED A * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 645 AM EDT * AT 255 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS WITH HEAVY RAINS. WIDESPREAD FLOODING WAS OCCURRING IN THE WESTERN PART OF COUNTY. RAINFALL AMOUNTS DURING THE PAST 6 HOURS WERE BETWEEN 4 AND 6 INCHES IN THE RICHLANDS AND CEDAR BLUFF AREAS. A STATE OF EMERGENCY HAS BEEN DECLARED IN TAZEWELL COUNTY. A MOBILE HOME PARK WAS UNDER WATER NEAR THE RICHLANDS AREA. A FEW LIGHT TO MODERATE SHOWERS WILL TRAVEL ACROSS THE REGION THIS MORNING. RAINFALL AMOUNTS FROM THESE STORMS WILL BE LESS THAN INCH. SIGNIFICANT FLOODING WILL CONTINUE ALONG THE CLINCH RIVER AND ITS TRIBUTARIES INTO THE EARLY DAYLIGHT HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3713 8184 3698 8175 3709 8132 3733 8134 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:55 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 24, 11:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT MON MAY 24 2004 .DISCUSSION... BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS THE FA TONIGHT. ATMOS NOT STABILIZING VERY QUICKLY. UPDATING FCST TO KEEP POPS GOING ALL NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JDS
Hazardous weather outlook, May 24, 5:49 AM EDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT MON MAY 24 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-250946- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 25, 2:33 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0226 AM FLASH FLOOD RICHLANDS 37.10N 81.80W
05/25/2004 TAZEWELL VA EMERGENCY MNGR
A STATE OF EMERGENCY HAS BEEN DECLARED IN TAZEWELL
COUNTY. WIDESPREAD FLOODING IN THE WESTERN PART OF
COUNTY. MOBILE HOME PARK UNDER WATER WITH EVACUATIONS
GOING ON THERE.
&&
2 MOBILE HOMES MISSING FROM MOBILE HOME PARK. HIGHWAY 460 CLOSED
WEST AND EAST BOUND.
JDSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:11 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 25, 2:16 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| May 25, 2:39 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 51 min |
| May 25, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| May 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 47 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.